North Carolina, 2014

Hail in North Carolina, September 16, 2014

September 16, 2014 · NWS RNK · 1 event in 1 county or zone

An upper level disturbance passing across the mid-Atlantic region triggered showers and a few thunderstorms during late afternoon and early evening. While instability was modest, one storm intensified to severe levels and produced quarter-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passing across the mid-Atlantic region triggered showers and a few thunderstorms during late afternoon and early evening. While instability was modest, one storm intensified to severe levels and produced quarter-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 16, 2:53 PM EST, 52 minutes earlier.

Area forecast discussion, Sep 16, 2:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT TUE SEP 16 2014

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES PASSING ALONG A COLD FRONT TO OUR
SOUTH WILL TRIGGER A FEW SHOWERS...AND POSSIBLY A THUNDERSTORM...
THROUGH THIS EVENING BEFORE A COOL WEDGE OF HIGH PRESSURE SETTLES
IN FROM THE NORTH EARLY WEDNESDAY. THE HIGH WILL STRENGTHEN TO THE
NORTH OF THE REGION THROUGH THE REST OF THE WEEK...KEEPING RATHER
COOL BUT OVERALL DRY WEATHER IN PLACE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 345 PM EDT TUESDAY...

SURFACE OBSERVATIONS INDICATE THAT THE COLD FRONT HAS EXITED OUR
AREA TO THE SOUTH THIS AFTERNOON...AND IS CURRENTLY SITUATED ACROSS
NORTHERN NORTH CAROLINA...RESULTING IN A WESTERLY TO NORTHWESTERLY
WIND FLOW AS HIGH PRESSURE BUILDS IN FROM THE MIDWEST. CLOUD
COVER...WHILE LACKING ACROSS PORTIONS OF THE PIEDMONT...WAS SLOW TO
BREAK UP TODAY ACROSS THE MOUNTAINS...WHICH HAS RESULTED IN SHARP
TEMPERATURE GRADIENT FROM WEST TO EAST...WITH LOW/MID 60S OBSERVED
IN SOUTHEAST WEST VIRGINIA...WHILE AREAS ACROSS THE SOUTHSIDE HAVE
REACHED THE 80 DEGREE MARK. THE STRONGER HEATING IN THE EAST IS
HELPING SUPPORT A FEW SHOWERS THIS AFTERNOON COMING OFF THE
MOUNTAINS...ONE OR TWO OF WHICH MAY INTENSIFY INTO WEAK
THUNDERSTORMS BEFORE THE DAY IS DONE. THIS ACTIVITY IS EXPECTED TO
LINGER INTO THE OVERNIGHT HOURS AS WEAK UPPER LEVEL DISTURBANCES
RIDE ALONG THE FRONT JUST SOUTH OF OUR AREA.

LOOKING INTO THE EVENING...HIGH PRESSURE WILL PUSH RAPIDLY EAST
ACROSS THE SOUTHERN GREAT LAKES. AS THE HIGH REACHES NEW ENGLAND...
IT WILL THEN BUILD SOUTHWARD ACROSS THE MID ATLANTIC TO WEDGE
AGAINST THE EASTERN FACE OF THE APPALACHIANS. AS SUCH...EXPECT WINDS
TO GRADUALLY SHIFT FROM NORTHWESTERLY THIS EVENING TO NORTHEASTERLY
DURING THE PREDAWN HOURS OF WEDNESDAY.

THE NORTHEASTERLY WIND FLOW WILL DRAW COOL MOIST AIR FROM THE
ATLANTIC UP THE BLUE RIDGE MOUNTAINS...WHERE IT WILL DEVELOP INTO A
MIXTURE OF FOG...DRIZZLE AND LOW CLOUDS IN THE HIGHER TERRAIN BEFORE
SUNRISE. AND WITH WINDS HOLDING OUT OF THE EAST THROUGH THE
REMAINDER OF THE DAY...WE CAN EXPECT PATCHES OF FOG AND DRIZZLE TO
LINGER ACROSS THE MOUNTAINS WELL INTO THE AFTERNOON BEFORE WE SEE
GRADUAL IMPROVEMENT.

COOL MARINE COMING AROUND THE HIGH PRESSURE WEDGE...COMBINED WITH
THE WIDESPREAD CLOUD COVER...WILL KEEP AFTERNOON TEMPERATURES VERY
MUCH ON THE COOL SIDE. WENT A LITTLE ON THE AGGRESSIVE SIDE IN
UNDERCUTTING MODEL GUIDANCE BASED ON THE PROLONGED POTENTIAL FOR
DRIZZLE AND LIGHT RAIN LASTING INTO THE AFTERNOON. WILL BE LOOKING
FOR HIGHS RANGING FROM THE LOW/MID 60S ACROSS THE MOUNTAINS...TO THE
UPPER 60S/LOW 70S ACROSS THE PIEDMONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

WINDS BECOMING NORTHWEST THROUGH THURSDAY NIGHT WITH ONE SHORTWAVE
CROSSING THE FORECAST AREA OUT OF THE TENNESSEE VALLEY ON WEDNESDAY
NIGHT FOLLOWED QUICKLY BY A WAVE IN THE NORTHERN STREAM. MODELS ALSO
DEPICTING A DECENT JET STREAK AND COOLER 500 MB TEMPERATURES WITH
THE TENNESSEE VALLEY SHORT WAVE WEDNESDAY NIGHT. NOT VERY IMPRESSIVE
HOWEVER WITH THE LIFT OR DEPTH OF THE MOISTURE ON BUFKIT.

HIGH PRESSURE AT THE SURFACE WILL BUILD IN THURSDAY NIGHT AND
FRIDAY. BUFKIT SHOWED ENOUGH OF A SHALLOW LAYER OF MOISTURE AND
SOUTHEAST UPSLOPE WINDS BY FRIDAY MORNING ALONG THE SOUTHERN BLUE
RIDGE THAT STRATUS IS EXPECTED. OCCURRENCE OF DRIZZLE AND FOG IS ALSO
POSSIBLE LATE THURSDAY NIGHT IN TO FRIDAY MORNING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

AFTER A BRIEF RETURN OF SOME FLAT UPPER RIDGING ON FRIDAY NIGHT...AN
AMPLIFIED EASTERN UNITED STATES TROF DIGS SATURDAY NIGHT THROUGH
TUESDAY...WITH THE ECMWF EVEN HAVING A CUT OFF LOW OVER VIRGINIA BY
LATE TUESDAY. LARGE SURFACE HIGH COVERS THE EAST THOUGH SATURDAY
NIGHT. BACK IN SOUTHWEST FLOW AND WEAK WARM AIR ADVECTION SATURDAY
NIGHT THROUGH SUNDAY...THEN MODELS STILL BRING NEXT FRONT THROUGH
MONDAY. THE SOUTHWEST WINDS ON SATURDAY AND SUNDAY MAY ALSO LIMIT
THE AMOUNT OF LOW LEVEL MOISTURE IN THE REGION.

WILL BE WATCHING FOR DEVELOPMENT OF LOW PRESSURE ALONG THE SOUTHEAST
COAST SATURDAY AND SUNDAY WHICH MAY PUSH DEEPER MOISTURE BACK INTO
THE EASTERN COUNTY WARNING AREA. FOR NOW MODELS HOLD THE HIGHER
MOISTURE EAST OF THE FORECAST AREA.

CONTINUE TO SEE THE POTENTIAL FOR TEMPERATURES TUESDAY MORNING TO BE
BELOW NORMAL. ALSO BEHIND THE COLD FRONT AS UPSLOPE CLOUD COVER WILL
DEVELOP OVER THE MOUNTAINS TUESDAY AND TUESDAY NIGHT.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 215 PM EDT TUESDAY...

SURFACE OBSERVATIONS INDICATE THAT THE COLD FRONT HAS JUST EXITED
THE FORECAST REGION THIS AFTERNOON...CURRENTLY MOVING ACROSS
NORTHERN NORTH CAROLINA. CEILINGS FOR THE PIEDMONT HAVE IMPROVED
TO VFR...WHILE THE MOUNTAINS ARE OBSERVING CEILINGS RANGING FROM
VFR TO LOW MVFR INTERMIXED. RADAR IS ALSO INDICATING A FEW SHOWERS
DEVELOPING ACROSS THE MOUNTAINS NEAR THE VIRGINIA NORTH CAROLINA
BORDER...ALTHOUGH MUCH OF THIS ACTIVITY IS DIMINISHING IN THE
DOWNSLOPE WIND FLOW ONCE REACHING THE BLUE RIDGE. ADDITIONAL
SHOWER DEVELOPMENT...POSSIBLY WITH AN ISOLATED THUNDERSTORM...IS
EXPECTED THIS EVENING EAST OF THE MOUNTAINS AS AN UPPER LEVEL
DISTURBANCE PASSES OVERHEAD...BUT THIS ACTIVITY WILL REMAIN
SPOTTY.

HIGH PRESSURE WILL PASS EAST ACROSS THE SOUTHERN GREAT LAKES THIS
EVENING AND TONIGHT...REACHING NEW ENGLAND WHERE IT WILL THEN
BUILD SOUTHWARD INTO THE MID ATLANTIC...WEDGING AGAINST THE
EASTERN FACE OF THE APPALACHIANS. THE PROGRESSION OF THE HIGH WILL
BRING WINDS FROM NORTHWESTERLY THIS EVENING TO NORTHEASTERLY
SHORTLY BEFORE DAWN ON WEDNESDAY...WHERE IT WILL THEN DRAW MARINE
AIR FROM THE ATLANTIC UP THE BLUE RIDGE. CEILINGS WILL THICKEN
AND LOWER TO IFR FOR MOST OF THE AREA OVERNIGHT...WITH PATCHY FOG
AND DRIZZLE DEVELOPING ACROSS THE MOUNTAINS THAT WILL LIMIT
VISIBILITIES TO MVFR/IFR AS WELL. BECAUSE WIND DIRECTION WILL
REMAIN IDEAL FOR UPSLOPE THROUGH THE AFTERNOON...LOW MVFR/IFR
CONDITIONS ARE EXPECTED FOR MUCH OF THE AREA THROUGH THE END OF
THE 16/18Z TAF PERIOD.

EXTENDED AVIATION DISCUSSION...

BROAD UPPER TROUGH REMAINS IN PLACE ACROSS THE EASTERN STATES FOR
THE REMAINDER OF THE WEEK ALLOWING A LARGE AREA OF HIGH PRESSURE
TO REMAIN WEDGED ACROSS THE MID ATLANTIC THROUGH THE WEEKEND.

THIS SHOULD PUSH THE PESKY DEEP MOISTURE FURTHER SOUTH AWAY FROM
THE REGION. HOWEVER BIGGER CONCERN WILL BE WITH TRAPPED RESIDUAL
LOW LEVEL MOISTURE THAT MAY KEEP SOUTHERN/WESTERN LOCATIONS STUCK
IN PERIODS OF MVFR CIGS INTO FRIDAY AS THE LOW LEVEL EAST/SE FLOW
TAKES SHAPE. HIGH PRESSURE MAY BE STRONG ENOUGH TO PUSH THE LOW
LEVEL MOISTURE TO THE SOUTHWEST SATURDAY AND WITH HEATING/MIXING
COULD SEE THINGS RETURN TO OVERALL VFR FOR EARLY IN THE
WEEKEND...BUT NOT UNTIL SATURDAY AFTERNOON AT THIS POINT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/NF
Hazardous weather outlook, Sep 16, 1:56 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE SEP 16 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
256 PM EDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 16, 3:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE SEP 16 2014

NCZ004-005-162115-
ROCKINGHAM NC-STOKES NC-
426 PM EDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PINE HALL...MOVING TO THE EAST AT 20
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLISBORO...
  MADISON...
  WALNUT COVE...
  MONROETON...
  AND BETHANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3626 8013 3628 8019 3645 8011 3632 7953
      3624 7956
TIME...MOT...LOC 2023Z 290DEG 19KT 3634 8007

11

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
September 16, 3:45 PM EST
Where
Rockingham County, 2.66 mi SW of Ellisboro
Measured
1 in hail
Reported by
Public
Coordinates
36.300, -80.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540120.